News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Low Estradiol Levels in a 26 year old


 dmorgan427 - Tue Apr 28, 2009 11:29 am

I have had chronic insomnia since October 2008. I am currently on YAZ and Topamax. I have not had a period since June of 2008 (I began the YAZ in May). My doctor gave me a progesterone induced period in Jan '09 and I had a period for three days and then I have again not had one since. I suffer from night sweats so bad that I have showered at 3am. I also seem to be void of all energy and my cognitive ability is lacking. All lab work including my thyroid, FSH, LH, iron and Pituitary have all came back normal. My MRI showed no brain tumor. However, my Estradiol levels recently came back at 10. I'm not sure if my doctor checked my Estrone levels. Could this mean I am hitting early menopause? Or is this due to my YAZ and is normal? My family doctor does not seem very knowledgeable about this. We are both at a loss trying to figure out why I am not sleeping, sweating, and my hormones seem to be out of whack. Please, any help or suggestions for further testing is greatly appreciated.
 John Kenyon, CNA - Fri May 08, 2009 9:10 pm

User avatar Hi there --

While YAZ could be impicated in this, basically it does sound like early menopause, which is not a well-recognized side-effect of YAZ, but indirectly certainly could be a cause or partial cause of ovarian failure and inappropriate menopause. A consult with an OB-GYN specialist, with possible referral to an endocrinologist would be entirely appropriate. While it's no longer unusual for GPs and some internists to be less knowlegeable in OB-GYN and endo areas (the "age of specialization" seems to be burning out, however) your doctor should at least be willing and able to acknowlege any shortcomings in this area and at least fill out a referral sheet, which is what is called for now.

I wouldn't discontinue either the YAZ or Topamax as yet, but do suspect the YAZ may be playing a role in this. I hope this is helpful and please follow up with us here as needed. Also keep us updated. Good luck to you.
 dmorgan427 - Mon May 11, 2009 2:10 pm

Thank you for your insight. My gynecologist did take me off the YAZ. She said that they are not worried with early menopause right now and that "you can't rely on the blood test being correct or conclusive because the YAZ will throw everything off". They have since sent me to another specialist who is thinking adrenal failure and/or food allergies? I am suppose to do more testing. I have gained 25 lbs since December without any explanation. I burn 4-5,000 calories exercising a week plus watch my diet and I continue to gain. This is on top of the insomnia, night sweats, increase in cholesterol, and lack of energy. Things are not making sense. My cortisol levels in my 24hr urine seemed to be in the normal range. If you have any other thoughts or suggestions please let me know. I will continue to keep you abreast. Take care.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here